I apologize for my recent absence! How rude! But an important lesson re-learned – was reminded for the 100 millionth time that meds are a pain in the butt. Not all meds, not all the time, and sometimes we create our own “pain”. For fun and informative med related content, please read on!
One of my top “2011 Goals” was to cut each of my med levels that I could in half. Well, took it a bit too far with the Seroquel, trying to get from 800 mg in Aug 2010 to 300 mg this month. Unfortunately, that is just too low for use as a mood stabilizer (off label), at least for me. Many people use it at lower levels just for sleep and sometimes low grade anxiety. The result: another crappy week of depression, over-eating, etc. (and 4 pound weight gain!!!). A phone call to my amazing p-doc (short for “psychiatrist”) resulted in being told to go back up to 400 mg/day. So it’s not as low as I’d like but 400 is HALF of 800 so made goal and will still be able to lose weight at that level.
In addition, PMS/periods have been a huge problem in the past-a guaranteed hormone driven episode every month. TMI – Plus I usually missed a day/two of work from horrible cramps/etc. – not cool! But by using low dose birth control (Yaz) for the last 3 years, not only am I so much more stable, I also no longer have a period! Sadly Yaz quit on me 2 weeks ago, for the second time. So not only depressed, but craving meat/chocolate, gaining weight, crampy, and not a nice person to be around. Took 2 days of phone calls but finally reached my gyn who switched me over to entirely different class of birth control.
Result: After 2 days on higher dose of seroquel and new b/c, an hour of cardio/strength training, and 20 minutes of power yoga, the eyes are open again, mood is back on track, sleep back down to 9-10 hours, and I can finally breathe without a 50 pound weight on my chest. This was a “No Repeat” situation!
Don’t F*** with your meds without REALLY close contact with your p-doc! It’s understandable to want to lower a med level when you’re feeling stable and/or side effects are real zingers. Fight the urge to lower without a quick phone call please! I truly wish I had!!
Also, keep a close eye on any other meds you’re taking in case they either become less effective or stop working all together. If this means regular blood work (that’s the case with lithium) so be it. It truly is better to be safe than sorry even when you think your knowledge/experience will cover your butt. Butt uncovered here (not really!) – case in point!